Purpose of Review: Treatment with trastuzumab is a cornerstone of human epidermal growth factor receptor 2 (HER2)-overexpressing breast cancer treatment, but carries an unfortunate risk of toxicity to the cardiovascular system. Here, we review recent findings on trastuzumab-associated cardiotoxicity, focusing on its incidence, diagnosis, and treatment. Recent Findings: Screening with multigated acquisition scan (MUGA) or echocardiogram (ECHO) is recommended to assess cardiac function prior to and during trastuzumab therapy. Because trastuzumab-induced cardiotoxicity is typically reversible, cessation of trastuzumab and/or administration of first-line heart failure agents effectively restores cardiac function in most cases. Severe trastuzumab-induced cardiotoxicity is rare enough that the risk-benefit ratio still weighs in favor of its use in the vast majority of patients with HER2+ breast cancer. Summary: An improved understanding of the pathophysiology underlying trastuzumab-induced cardiotoxicity and the identification of patients at highest risk will allow us to continue to safely administer trastuzumab in patients with breast cancer.
- Breast cancer